Background: Tumour necrosis factor (TNF)-alpha inhibitors are a major advance in the management of inflammatory bowel disease but increase the risk for tuberculosis (TB). Aim: To examine the reasons for the increase in the risk for TB and the strategies to reduce it. Methods: PubMed searches were performed using search terms that included TB and each of the current anti-TNF-alpha biological agents and also TB and Crohn's disease. Results: Increased susceptibility to TB, often with extrapulmonary or disseminated disease, occurs following treatment with all anti-TNF-alpha biological agents and amounts to a four- to 20-fold increased risk with infliximab. TB usually occurs shortly after anti-TNF-alpha initiation suggesting reactivation of latent infection. Animal studies show that TNF-alpha inhibition impairs inflammatory cell trafficking and granuloma formation. Currently recommended screening for latent TB typically, risk assessment, tuberculin skin testing and chest radiograph used prior to anti-TNF-alpha treatment can reduce TB rates by up to 90% but newer screening interferon gamma assays may enhance screening efficacy. Patients positive on screening who are treated with isoniazid and subsequently receive anti-TNF-alpha treatment still have approximately 19% risk for TB. Conclusions: Tuberculosis following treatment with TNF-alpha inhibitors usually results from reactivation of latent disease. Screening reduces the risk substantially but does not completely eliminate it. © 2008 The Authors.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below